Pentazocine in Migraine: Subjective and Pupillary Abnormal Effects
Article first published online: 22 JUN 2005
Headache: The Journal of Head and Face Pain
Volume 27, Issue 9, pages 503–508, October 1987
How to Cite
Boccuni, M., Cangi, F., Fusco, B.M., Curradi, C. and Sicuteri, F. (1987), Pentazocine in Migraine: Subjective and Pupillary Abnormal Effects. Headache: The Journal of Head and Face Pain, 27: 503–508. doi: 10.1111/j.1526-4610.1987.hed2709503.x
- Issue published online: 22 JUN 2005
- Article first published online: 22 JUN 2005
- Accepted for Publication: September 2, 1987
- Cited By
Migraine has been hypothesized to be the clinical expression of a deficiency in pain modulating mechanisms. Abnormalities in opiate receptor responsiveness may be an aspect of this dysfunction.
In migraine patients, i.v. administration of pentazocine (15 mg), a kappa and sigma opiate receptor agonist, provoked: (1) disturbances in visual and/or body image perception in 9 of the 24 treated patients, different from controls where these phenomena were never observed; (2) other symptoms which were also reported by controls; (3) miosis, without differences from controls. No differences between common and classical migraine sufferers were found.
In patients complaining of perceptive disorders from pentazocine the other symptoms were longer lasting and miosis less intense than in the remaining patients, who responded to the drug as controls did. Two subgroups of patients could be defined, with and without pentazocine-induced perceptive disturbances, the former abnormally, the latter normally reacting to the drug.
Pretreatment with naloxone (0.4 mg): (a) prevented pentazocine-induced perceptive disturbances, (b) shortened duration of the other symptoms in both patients and controls, (c) antagonized pentazocine-induced miosis in controls but not in patients.
It was discussed whether reduced miosis in patients with pentazocine-induced perceptive disorders depends on a hyporesponsiveness of kappa receptors, or may be attributed to the sigma opiate receptor hyperreactivity upon which the perceptive disturbances seem to depend.